I started taking hydroxychloroquine (plaquenil generic) a little over three weeks ago after being diagnosed with lupus (sle). For the past couple of weeks I have had areas of itchy skin without a rash. One minute an area on my foot is itchy, then an area on my arm, hand, chest, etc. The area may become red but often returns to a normal color after half an hour or more if I don't scratch.
I asked my rheumie if the plaquenil could be doing this and she said it wouldn't. However, I noticed that the full generic name of the medication is hydroxychloroquine sulfate. I'm allergic to sulpha and wonder if the itchiness may be a reaction to the plaquenil. Has anyone had a similar experience? Thank you for any information you can provide!
HOw are the itchies?? I am getting this but it has improved a tad. Just random places that itch and it started right after I started the plaquenil.
Hope it keeps getting better. Are you going to try the med again?
I actually switched to the name brand Plaquenil and have been doing much better. I still get random itchiness here and there, but I'll take that over having to go on steroids or not treating the lupus at all. Are you on the generic or the name brand?
I dont' think it's the same as in sulfa antibiotics...it's widely known that many lupies are severely allergic to sulfa drugs & Plaquenil is commonly prescribed for lupus. So I don't think it would be the same. I am also severely allergic to sulfa, but never had any reactions to plaquenil at all. So perhaps you might be allergic to one of the fillers. At least try what your doc said, stop it for a bit and see if your itching stops.
I just found this website last night and saw your entry. I have been taking plaquenil (generic version) for about 2 years. I have a form of lupus called tumid lupus which is primarily confined to the skin. I have terrible breakouts and they itch quite a bit. I was having the breakouts and itching before I ever got a diagnosis of tumid lupus. The breakouts are not as bad now that I take the plaquenil, ranitidine and atarax.
Maybe your doctor could test you for tumid lupus. My ANA is not always positive and the dermatologist told me that at times it is not even necessary to test a patient's ANA. I also see a rheumatologist but feel the dermatologist is better for me. I hope I have been some help